Countering Accutane Induced Hair Loss
Ted, I have been visiting the EC forums for the past several months in hope and desperation of finding something to alleviate the diffusing thinning that was induced by Accutane. I took Accutane for 5 months at anywhere from 40-80 mg a day. I have been off it for almost a year now and the hair loss did not start until about two months after I finished my course. I read a post on EC by someone else that had Accutane induced hair loss also and have been following the advice on there to a T with minimal success. I have done copious amounts of research and feel like I am extremely close to the solution. Accutane is a chemotherapy agent and therefore suppresses cell division. I believe that if I can find a way to increase cell division that it could just be the cure to this side effect. Supplements I am currently taking:
- Biotin (5mg)
- B complex (co-enzymated 3x daily)
- Evening Primrose (1000 mg)
- Lysine (1000mg)
- C (5000 mg)
- L- Glutamine (10g)
- Trace Minerals
- Manganese Sulfate (400mg)
- E (1200 IU)
- D (6000 IU)
- N-Acetyl Cysteine (1500mg)
- Glutathione (2x daily)
- Soil Based Probiotic (2x daily)
- Molybdenum Picolinate (1000mg)
- Zinc (30mg)
- Copper (2mg)
- Silica (400mg)
- Thorne Mediclear (2x daily)
- Adrenal Complex
- Riboflavin 5- Phosphate (36.5mg)
I take all of these daily. I have found some very promising information in which I hope you can help me decipher being that I don't have a science background, and you're, well you're Ted from Bangkok. Here is the best useful information I have found:
"Retinoic acid (active form of Accutane) induces differentiation and reduces proliferation of stem and progenitor cells. It works on acne by inducing similar events in basal sebocytes. These same actions also lead to 13-cis-retinoic's (Accutane's) side effects, and these are directed towards proliferating cells in the adult such as in the skin, gut and bone."
"A wide ranging effect of retinoic acid is to inhibit proliferation in dividing cells, and this accounts for its frequent consideration as an anti-cancer agent."
“Deleting telomere elongation capacity throughout the body would also be life-threatening, because it would mean that our regular, proliferating cells (like those in the skin or the lining of the gut) would suddenly have iron limits on their ability to reproduce themselves and thus replenish tissue. From the moment that we denuded our cells of telomerase, a clock would be ticking. With each division the telomere would shorten by a notch from whatever it had been when we took telomerase out. We would be under the specter of a rather horrible death, as our stem cells went offline one by one under replicative senescence with each failure of a stem cell responsible for supplying key functions, the tissue would fail to be renewed and would slowly degenerate.” (De Grey, 297)
"To sum all of this up, the evidence we currently have is that long term treatment with ATRA (all-trans retinoic acid), which is almost chemically identical to Accutane, causes “telomere shortening, growth arrest, and cell death.”
"Accutane induces cell apoptosis. It down-regulates the telomerase enzyme and shortens the telomere length so the cells can't divide as much anymore.
"Numerous factors affect the number and activity of androgen receptors in dermal papilla cells. Retinoic acid (vitamin A derivative), if used for a long time, may reduce the number of androgen receptors by 30 - 40 percent. Vitamin B6 reduces by 35-40% the extent of protein synthesis observed after androgen receptor activation. A polypeptide with molecular weight of 60 kDa, analogous to an intracellular calcium-binding protein called calreticulin, prevents binding of the androgen-receptor complex to DNA and also results in the production of calreticulin."
"Drugs producing hair loss: "Drugs may affect hair follicles in anagen in two ways: by stopping mitosis in matrix cells (anagen effluvium) or by inducing transition of hair follicles from anagen to premature telogen (telogen effluvium). Anagen effluvium ensues a few days or weeks after drug administration, and telogen effluvium only after two to four months. In both cases hair loss is reversible. Anagen effluvium can be produced by cytotoxic drugs (alkylating agents, alkaloids) and telogen by: heparin, vitamin A and its derivatives, interferons, angiotensin converting enzyme blockers, beta-blockers (propranolol, metoprolol), the antiepileptic trimethadione, levodopa, nicotinic acid, salts of gold, lithium, cimetidine, amphetamine, isoniazid and antiinflammatory drugs (ibuprofen, acetylsalicylic acid).
"Precise molecular mechanisms of action for the majority of these drugs remains unknown."
It states that "in both cases hair loss is reversible." This is just about the only thing keeping my hopes up right now. I lose more and more hair every day. I wash my hair with ACV and rotate between Coconut Oil and Castor Oil to apply afterwards. Sorry for the extremely long email. I hope you can find the time to read this email and hopefully help me with a solution, I'd be extremely grateful as well as hundreds of other sufferers that have lost their hair due to this poison.
Thank you so much for your time.
San Diego, California